Alert archive / California / Special Weather Statements in 2012
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 1, 2012, 5:01 PM PDT for Mono County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2012, 5:01 PM PDT (00:01 UTC)
- Expired
- Aug 1, 2012, 5:45 PM PDT
- In force
- 44 min
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 157 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5320 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
177
WWUS85 KREV 020001
SPSREV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
501 PM PDT WED AUG 1 2012
CAZ073-020045-
MONO-
501 PM PDT WED AUG 1 2012
...SHOWERS AND THUNDERSTORMS DEVELOPING NEAR CROWLEY LAKE...
AT 454 PM PDT...8 MILES NORTH OF CROWLEY LAKE...AND MOVING SOUTH AT
10 TO 15 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN...AND STRONG GUSTY WINDS TO 50
MPH...WILL OCCUR WITH.
* LOCATIONS AFFECTED INCLUDE...CROWLEY LAKE...TOMS PLACE...BENTON
CROSSING CAMPGROUND...CROWLEY LAKE CAMPGROUND...FRENCH CAMP
CAMPGROUND AND TUFF CAMPGROUND.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
&&
LAT...LON 3747 11879 3747 11886 3748 11887 3777 11880
3775 11858 3745 11860 3745 11877
TIME...MOT...LOC 0000Z 007DEG 29KT 3767 11870
$$
HOHMANNWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 1, 1:15 PM PDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 1, 1:15 PM PDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
115 PM PDT WED AUG 1 2012
.SHORT TERM...
THE RENO CWA REMAINS ON THE DRY SIDE OF A SHARP MOISTURE BOUNDARY
THAT HAS REMAINED NEARLY STATIONARY ACROSS SOUTH CENTRAL NEVADA
SINCE LAST NIGHT. AT 12Z THIS MORNING, THE GRADIENT IN
PRECIPITABLE WATER VALUES FROM RENO TO LAS VEGAS WAS 1.70 INCHES
(0.12 IN RENO, 1.82 IN LAS VEGAS). THE 12Z NAM SEEMS TO BE HANDLING
THE MOISTURE BOUNDARY BETTER THAN THE GFS, WITH MODIFIED SOUNDINGS
NEAR MAMMOTH LAKES SHOWING SOME ELEVATED INSTABILITY (500-700
J/KG) THIS AFTERNOON AND EVENING. CURRENT VISIBLE SATELLITE
IMAGERY SHOWS CUMULUS BUILDUPS BEGINNING ACROSS SOUTHERN MINERAL
AND SOUTHERN MONO COUNTY. THE FORECAST FOR THIS AFTERNOON AND
EVENING LOOKS ON TRACK WITH ISOLATED THUNDERSTORMS POSSIBLE
SOUTHEAST OF HAWTHORNE AND SOUTH OF MONO LAKE.
WITH SUCH A DRY AIRMASS IN PLACE ACROSS WESTERN NEVADA, THE OTHER
CONCERN IN THE SHORT TERM ARE POOR OVERNIGHT RELATIVE HUMIDITY
RECOVERIES. PLEASE SEE THE FIRE WEATHER DISCUSSION BELOW FOR MORE
DETAILS.
THURSDAY WILL BE A CARBON COPY OF TODAY, EXCEPT THE THREAT OF
ISOLATED THUNDERSTORMS SHOULD REMAIN EAST OF THE RENO CWA. THE
12Z NAM (WHICH SEEMS TO BE HANDLING THE MOISTURE THE BEST) SPREADS
THE DRIER AIRMASS TO THE EAST OF MONO AND MINERAL COUNTIES LATE
TONIGHT AND ON THURSDAY.
HIGH PRESSURE WILL SLIDE TO THE EAST ON FRIDAY, SETTING UP SHOP
OVER THE FOUR CORNERS REGION. THIS WILL TURN THE FLOW TO THE
SOUTHEAST ALLOWING MONSOON MOISTURE TO BEGIN TO CREEP NORTH INTO
MONO AND MINERAL COUNTIES. WITH THE INCREASED MOISTURE, ISOLATED
THUNDERSTORMS ARE POSSIBLE ACROSS THESE ZONES ON FRIDAY AFTERNOON
AND EVENING.
ALL ATTENTION THEN TURNS TO SATURDAY, AS BOTH THE 12Z NAM AND GFS
SPREAD DEEPER MOISTURE ACROSS THE RENO CWA DURING THE DAY. THE
MODELS HAVE BEEN IN GOOD AGREEMENT OVER THE LAST FEW DAYS ON THIS
EVENT SO FORECASTER CONFIDENCE IS ABOVE AVERAGE. THE BIG QUESTION
IS HOW QUICKLY THE LOW LEVELS MOISTEN WITH THE SURGE. AS THIS
SURGE IS FOLLOWING A VERY HOT AND DRY PERIOD, THE MAIN CONCERN IS
THE THREAT FOR DRY THUNDERSTORMS ALONG AND JUST BEHIND THE LEADING
EDGE OF THE MOISTURE ON SATURDAY. A FIRE WEATHER WATCH HAS BEEN
ISSUED BEGINNING SATURDAY AFTERNOON FOR AREAS NORTH OF US HWY 50.
PLEASE SEE THE FIRE WEATHER DISCUSSION BELOW FOR MORE DETAILS. MYRICK
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
FEW CHANGES WERE MADE TO THE LONG TERM FORECAST AS THE LARGE SCALE
PATTERN REMAINS THE SAME WITH HIGH PRESSURE OVER UTAH AND ARIZONA
AND A WEAK TROUGH ALONG THE CALIFORNIA COAST SUNDAY INTO MONDAY.
SOUTHERLY FLOW WILL SET UP BETWEEN THESE FEATURES WITH HIGH
CONFIDENCE THAT ABUNDANT MOISTURE WILL BE ADVECTED NORTHWARD INTO
THE SIERRA, EASTERN CALIFORNIA, AND WESTERN NEVADA. A COUPLE OF
WAVES MOVING THROUGH THE FLOW WILL BRING INCREASING THUNDERSTORM
CHANCES SATURDAY NIGHT INTO SUNDAY.
NOCTURNAL THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY
MORNING WITH A PV WAVE PRESENT AND PLENTY OF LINGERING INSTABILITY.
THESE STORMS WILL BE A HYBRID OF WET AND DRY AS THE LOWER LEVELS OF
THE ATMOSPHERE CONTINUE TO MOISTEN AND NEW FIRE STARTS ARE POSSIBLE.
A FIRE WEATHER WATCH IS IN EFFECT FOR THIS PERIOD, PLEASE SEE THE
FIRE WEATHER SECTION BELOW FOR ADDITIONAL DETAILS.
THE SECOND WAVE FOR SUNDAY WILL COMBINE WITH ALREADY PRESENT
MOISTURE AND INSTABILITY TO TRIGGER ADDITIONAL THUNDERSTORMS. THE
ATMOSPHERE SHOULD BE FAIRLY WELL MOISTENED BY SUNDAY WITH MODEL
DERIVED PWATS BETWEEN 2/3 OF AN INCH AND JUST OVER ONE INCH. HAVE
INCREASED POPS SUNDAY THINKING THESE STORMS WILL BE PUTTING DOWN
DECENT RAINFALL, WHICH WILL HELP TO MITIGATE FIRE WEATHER CONCERNS.
SOME LINGERING MOISTURE AND INSTABILITY WILL BRING THUNDERSTORMS
CHANCES AGAIN MONDAY AFTERNOON WITH THE MORE BELIEVABLE EC STILL
HOLDING ONTO DEEPER MOISTURE THAN THE GFS. BY TUESDAY AND WEDNESDAY,
DRIER AND MORE STABLE SOUTHWEST FLOW RETURNS, CUTTING OFF CHANCES
FOR THUNDERSTORM DEVELOPMENT. DF
&&
.AVIATION...
VFR CONDITIONS THROUGH THE WEEK WITH HIGH PRESSURE OVER NEVADA. THE
TYPICAL AFTERNOON AND EVENING WIND PATTERN CONTINUES WITH PEAK
SURFACE GUSTS NEAR AND BELOW 25 KTS AND LIGHT WINDS OVERNIGHT. DF/
BRONG
&&
.FIRE WEATHER...
THE FOCUS IS ON THE THUNDERSTORM EVENT THIS WEEKEND. UNTIL THEN,
VERY DRY AIR WILL REMAIN OVER MOST AREAS THROUGH FRIDAY WITH
SINGLE DIGIT AFTERNOON HUMIDITY AND POOR OVERNIGHT RECOVERY.
LOCALLY GUSTY AFTERNOON WEST WINDS WILL CONTINUE WITH THE
STRONGEST WINDS THIS AFTERNOON AND THURSDAY. ONLY EXCEPTION TO
VERY LOW HUMIDITY WILL BE SOUTH OF MONO LAKE AND HAWTHORNE WHERE
SOME MONSOON MOISTURE HAS SEEPED IN. STILL, SOME DRYING WILL OCCUR
EVEN THERE OVER THE NEXT 24 HOURS ALTHOUGH AN ISOLATED
THUNDERSTORM IS POSSIBLE THIS EVENING.
ON FRIDAY, CONTINUED DRY FOR MOST AREAS, BUT WITH HOT TEMPS AND SOME
MOISTURE OVER MONO-MINERAL COUNTIES AN ISOLATED STORM OR TWO IS
POSSIBLE. THESE LOOK TO BE RATHER DRY ALTHOUGH SLOW STORM MOTIONS
WILL ALLOW FOR UP TO 1/4 INCH OF RAIN WITH THE CORES.
MAIN EVENT IS STILL THIS WEEKEND AS FLOW BECOMES SOUTHEAST SATURDAY.
THE VERY DEEP MOISTURE THAT IS OVER THE COLORADO RIVER CURRENTLY
WILL DIMINISH SOME BEFORE IT MOVES NORTHWARD. THEREFORE...THIS EVENT
DOES NOT APPEAR TO HAVE THE ABRUPT INCREASE THAT WE SAW TWO WEEKS
AGO. WITH MID-LEVEL MOISTURE INCREASING SAT AFTERNOON AND CONTINUED
HOT TEMPS, INSTABILITY WILL BE THERE FOR ISOLD-SCT THUNDERSTORMS
SOUTH OF I-80. AS MOISTURE CONTINUES TO MOVE NORTH SAT NIGHT AND
WITH A MID-LEVEL WAVE MOVING THROUGH AS WELL, THUNDERSTORMS WILL
SPREAD NORTHWARD OVERNIGHT. HIGHER THAN NORMAL CONFIDENCE THIS FAR
OUT DUE TO MODEL CONSISTENCY THE LAST 2-3 DAYS. EXPECT HYBRID
WET/DRY STORMS AND POSSIBLY MORE TOWARD THE DRY SIDE AS AFTERNOON RH
MAY STILL REACH THE SINGLE DIGITS WITH STORM MOTIONS 15-20 KTS. THIS
COULD BE A SIGNIFICANT LIGHTNING EVENT FOR THE EASTERN SIERRA AND
WESTERN NEVADA.
THEREFORE...WE WILL ISSUE A FIRE WEATHER WATCH FOR DRY LIGHTNING
FOR AREAS NORTH OF HIGHWAY 50 FROM SAT AFTERNOON THROUGH EARLY SUN
MORNING. LEAVING MONO-MINERAL OUT FOR NOW AS MOISTURE MAY BE
DEEPER THERE, BUT WOULD NOT BE SURPRISED IF THOSE ZONES NEED TO BE
ADDED LATER. ALSO LEAVING OUT 270, EXTREME EASTERN MODOC COUNTY,
AND NORTHERN 458 SINCE STORMS WILL NOT REACH THERE UNTIL SUNRISE
SUNDAY. DO NOT LIKE ISSUING A WATCH 4 DAYS OUT, BUT THOSE AREAS
WILL LIKELY BE ADDED IN THE NEXT 24 HOURS. WALLMANN
.REV WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY
NIGHT NVZ450-453-458.
CA...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY
NIGHT CAZ271-272-278.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)In the hours before
Special weather statement, Aug 1, 3:36 PM PDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
336 PM PDT WED AUG 1 2012
CAZ073-NVZ001-012300-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
336 PM PDT WED AUG 1 2012
...STRONG THUNDERSTORM OVER MONTGOMERY PEAK IN SOUTHEAST MONO
COUNTY...
AT 330 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES EAST OF BENTON...AND MOVING NORTH AT 10
MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...US HWY 6 AT NV-CA STATE LINE AND
MONTGOMERY PEAK.
DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.
&&
LAT...LON 3773 11842 3794 11845 3792 11832 3790 11832
3789 11834 3788 11839 3776 11822 3772 11822
TIME...MOT...LOC 2234Z 172DEG 8KT 3782 11834
DFSpecial weather statement, Aug 1, 5:01 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
501 PM PDT WED AUG 1 2012
CAZ073-020045-
MONO-
501 PM PDT WED AUG 1 2012
...SHOWERS AND THUNDERSTORMS DEVELOPING NEAR CROWLEY LAKE...
AT 454 PM PDT...8 MILES NORTH OF CROWLEY LAKE...AND MOVING SOUTH AT
10 TO 15 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN...AND STRONG GUSTY WINDS TO 50
MPH...WILL OCCUR WITH.
* LOCATIONS AFFECTED INCLUDE...CROWLEY LAKE...TOMS PLACE...BENTON
CROSSING CAMPGROUND...CROWLEY LAKE CAMPGROUND...FRENCH CAMP
CAMPGROUND AND TUFF CAMPGROUND.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
&&
LAT...LON 3747 11879 3747 11886 3748 11887 3777 11880
3775 11858 3745 11860 3745 11877
TIME...MOT...LOC 0000Z 007DEG 29KT 3767 11870
HOHMANNNearby
Special Weather Statements in California, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.